Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 38, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Oct 19, 2008, 1:21 PM CDT for 9 counties in Kansas. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 19, 2008, 1:21 PM CDT (18:21 UTC)
- Expired
- Oct 19, 2008, 6:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
Counties Butler County, KS, Chase County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 41 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 6.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KICT 191821 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 121 PM CDT SUN OCT 19 2008 KSZ049-051>053-068-069-082-083-092-192300- /O.NEW.KICT.WI.Y.0038.081019T1821Z-081019T2300Z/ SALINE-MCPHERSON-MARION-CHASE-HARVEY-BUTLER-KINGMAN-SEDGWICK- SUMNER- INCLUDING THE CITIES OF...SALINA...MCPHERSON...MARION... COTTONWOOD FALLS...NEWTON...EL DORADO...AUGUSTA...KINGMAN... WICHITA...WELLINGTON 121 PM CDT SUN OCT 19 2008 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. SUSTAINED SOUTH WINDS AROUND 30 MPH...WITH GUSTS AROUND 40 MPH ARE EXPECTED DURING THE AFTERNOON. WINDS WILL DIMINISH TOWARDS SUNSET. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ HOWERTON
1 follow-up statement
000 WWUS73 KICT 192257 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 557 PM CDT SUN OCT 19 2008 KSZ049-051>053-068-069-082-083-092-200000- /O.EXP.KICT.WI.Y.0038.000000T0000Z-081019T2300Z/ SALINE-MCPHERSON-MARION-CHASE-HARVEY-BUTLER-KINGMAN-SEDGWICK- SUMNER- INCLUDING THE CITIES OF...SALINA...MCPHERSON...MARION... COTTONWOOD FALLS...NEWTON...EL DORADO...AUGUSTA...KINGMAN... WICHITA...WELLINGTON 557 PM CDT SUN OCT 19 2008 ...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING. THE SOUTH WIND WILL CONTINUE TO DIMINISH TO SPEEDS OF 10 TO 20 MPH THIS EVENING. $$ COX
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 19, 12:38 PM CDT, 43 minutes earlier.
Area forecast discussion, Oct 19, 12:38 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1238 PM CDT SUN OCT 19 2008 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN CONCERN FOR THIS TAF ISSUANCE IS THE GUSTY WINDS THIS AFTERNOON AND THE WIND SHIFT MOVING THROUGH THE AREA OVERNIGHT. SUSTAINED WINDS NEAR 20 TO 25 MPH WILL PERSIST THROUGH 00Z WITH GUSTS NEAR 30 MPH. THE WINDS WILL DECREASE AND SHIFT TO THE NORTH OVERNIGHT AS THE WEAK FRONT/WIND SHIFT MOVES SOUTHEASTWARD. AROUND 12Z THE NORTHERLY WINDS WILL INCREASE AND BECOME GUSTY AT KRSL. IN ADDITION TO THE GUSTY WINDS...LOW LEVEL CLOUDS WILL BRING MVFR CIGS TO KRSL AND KHUT. VFR CONDITIONS WILL PERSIST ELSEWHERE. BILLINGS && .PREV DISCUSSION... /ISSUED 549 AM CDT SUN OCT 19 2008/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERNS WILL BE GUSTY WINDS THIS AFTERNOON AND A WIND SHIFT TO SLIDE THROUGH OVERNIGHT. THE FORECAST AREA WILL BE STUCK BETWEEN SURFACE HIGH PRESSURE EXTENDING THROUGH THE OHIO AND TENNESSEE VALLEYS AND LOW PRESSURE OVER THE HIGH PLAINS. THIS WILL RESULT IN GUSTY SOUTH-SOUTHWEST WINDS TODAY...ESPECIALLY FOR KSLN...KICT AND KHUT. IN THESE LOCATIONS WIND GUSTS TO AROUND 35 MPH CAN BE EXPECTED. AN UPPER LEVEL DISTURBANCE WILL SLIDE ACROSS SOUTHERN CANADA TONIGHT ALLOWING A WEAK COLD FRONT/WIND SHIFT TO MOVE SOUTH ACROSS THE AREA...FLIPPING WINDS AROUND TO THE NORTH. THIS WIND SHIFT WILL MOVE THROUGH KRSL AROUND 06Z AND KICT AROUND 12Z. LOW CIGS ARE NOT EXPECTED TO ACCOMPANY THIS FRONTAL PASSAGE. LAWSON PREV DISCUSSION... /ISSUED 317 AM CDT SUN OCT 19 2008/ DISCUSSION... FORECAST CONCERNS WILL BE TEMPS IN THE NEXT 24 HOURS...THAN FOCUS SHIFTS TO STRONG STORM SYSTEM EXPECT TO MOVE INTO THE AREA FOR TUE NIGHT INTO WED. TODAY-TONIGHT: FAIRLY QUIET WEATHER PATTERN AT LEAST FOR THE NEXT 24 HOURS...AS UPPER LEVEL CIRRUS CONTINUES TO STREAM OVER THE AREA TODAY. WILL SEE INCREASING WIND TODAY...ESPECIALLY IN WESTERN SECTIONS AS SURFACE PRESSURE GRADIENT INCREASES. GOOD MIXING SHOULD ALSO LEAD TO MAXES SEVERAL DEGREES WARMER THAN YESTERDAY...HOWEVER BKN-OVC CIRRUS DECK WILL BE HARD TO COMPLETELY OVERCOME. THIS SHOULD STILL YIELD TEMPERATURES IN THE MID-UPPER 70S FOR MOST LOCATIONS. MON-TUE: A COOL FRONT IS PROGGED TO MOVE SOUTH ACROSS THE AREA EARLY ON MON .WITH COOLER MAXES THAN TODAY EXPECTED. MODELS STILL CONTINUE TO ADVERTISE THAT THIS FRONTAL BOUNDARY WILL COME ACROSS THE AREA DRY...BUT COOL POST FRONTAL AIR WILL LEAD TO LOTS OF STRATO-CU MOVING INTO THE AREA FOR THE AFTERNOON HOURS. DO NOT EXPECT THIS BOUNDARY TO MAKE IT TOO FAR SOUTH INTO OK FOR MON AFTERNOON AS IT BECOMES PARALLEL TO THE UPPER LEVEL FLOW. MAIN CONCERN FOR MON EVENING AND OVERNIGHT MON...WILL BE WARM ADVECTION BEGINNING OVER THE TOP OF THE BOUNDARY AHEAD OF THE STRONG STORM SYSTEM EXPECTED TO COME OUT OF THE NORTHERN ROCKIES. INITIAL LIFT AND MOISTURE ASSOCIATED WITH THIS WARM ADVECTION WILL KEEP CLOUD COVER AROUND...BUT NOT ENOUGH FOR ANY SHOWER CHANCES UNTIL LIFT INCREASES AFTER 06/TUE. WILL KEEP A LOW POP IN CENTRAL KS FOR MON NIGHT AND CONTINUE AN ISOLATED TSRA CHANCE INTO TUE MORNING. THIS WARM ADVECTION CONTINUES OVER THE AREA FOR MOST OF THE DAY ON TUE...WITH TEMPS BEING TRICKY AS WARM ADVECTION WILL LEAD TEMPS WARMING DURING THE DAY...BUT CLOUDS/SHOWERS WILL KEEP THINGS COOL. WILL GO WITH TEMPS A LITTLE WARMER THAN GUIDANCE SUGGESTS GIVEN THE STRENGTH OF THE ADVECTION EXPECTED. WED-THU: MODELS CONTINUE TO SHOW A STRONG STORM SYSTEM WILL MOVE SOUTHEAST OUT OF THE NORTHERN ROCKIES INTO THE PLAINS LATE TUE NIGHT OR EARLY WED. HAVE DISCOUNTED THE NAM WHEN IT COMES TO THE SYSTEM...AS IT LOOKS TOO WEAK...WHILE THE GFS/ECMWF HAS BEEN MORE CONSISTENT WITH DEEPENING THIS SYSTEM AS IT MOVES INTO THE PLAINS. THIS RAPID DEEPENING WILL LEAD TO CYCLOGENESIS OVER THE EASTERN HALF OF KS ON WED...WITH A SHARP COLD FRONT EXPECTED TO PLUNGE SOUTH ACROSS THE AREA FOR WED MORNING. WILL KEEP POPS IN THE SOLID CHANCE RANGE AS THIS SYSTEM MOVES INTO THE PLAINS WITH COLD CORE OF THIS SYSTEM POSSIBLY LEADING TO SOME TSRA. WINDS ASSOCIATED WITH THE STRONG COLD ADVECTION POSSIBLY COULD APPROACH WIND ADVISORY CRITERIA EARLY ON WED IN CENTRAL KS. DO EXPECT A FAIRLY PRONOUNCED DRY SLOT TO WORK OVER THE AREA FOR WED AFTERNOON INTO WED NIGHT...BUT WILL KEEP LOW POPS IN FOR NOW FOR MOST LOCATIONS...AS TRYING TO TIME THIS WILL DIFFICULT AT BEST. WILL ALSO KEEP THE PRECIP WORDING ALL RAIN ON THE BACKSIDE OF THE SYSTEM IN CENTRAL KS...AS FORECAST SOUNDINGS IN CENTRAL KS DO SHOW SOME ICE CRYSTALS IN THE PRIME SNOW GROWTH REGION...BUT SURFACE TEMPS WILL MELT ANYTHING BEFORE IT REACHES THE SURFACE. PLAN ON KEEPING A LOW POP IN FOR MOST LOCATIONS INTO THU AS WELL...BUT THESE MAY HAVE TO BE TRIMMED TO THE EAST WITH LATER FORECASTS...AS LATEST ECMWF SHOWING THIS SYSTEM PUSHING FURTHER TO THE EAST. REST OF THE EXTENDED: NOT ALOT CONFIDENCE IN HOW THE END OF THE WEEK WILL UNFOLD...GIVEN PESKY SLOW NATURE TO CLOSED LOW SYSTEMS. BOTH THE GFS AND ECMWF TRY TO TAKE THIS UPPER LOW AND SHIFT IT TO THE EAST OF THE AREA SOME TIME LATE THU INTO FRI BUT DIFFER ON THE TIMING. GFS IS FASTER TO LIFT IT TO THE EAST WHILE ECMWF KEEPS IT JUST EAST OF THE AREA INTO FRI. WILL STAY WITH THE MORE PROGRESSIVE SOLUTION FOR NOW AND KEEP THE END OF THE WEEK DRY. KETCHAM AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU NO SIGNIFICANT CHANGES ARE PLANNED WITH THIS TAF ISSUANCE. WE DID BUMP UP THE WIND SPEEDS A BIT TOMORROW AHEAD OF THE SURFACE LOW DEVELOPING OVER THE HIGH PLAINS. MIXING POTENTIAL WILL BE IDEAL...ESPECIALLY SUNDAY AFTERNOON. OTHERWISE...THE NEXT FORECAST ISSUE ON THE HORIZON WILL BE THE TIMING OF THE COLD FRONT. WE DID FOLLOW CLOSER TO THE FASTER GFS IN TAKING THE FRONT THROUGH THE RUSSELL TAF AROUND 04Z. COX && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 76 50 68 51 / 0 0 10 20 HUTCHINSON 77 50 66 49 / 0 10 10 20 NEWTON 74 50 66 47 / 0 10 10 20 ELDORADO 74 48 67 50 / 0 0 10 10 WINFIELD-KWLD 75 50 70 53 / 0 0 10 10 RUSSELL 77 49 62 49 / 0 10 10 40 GREAT BEND 78 49 63 50 / 0 10 10 40 SALINA 77 50 65 49 / 0 10 10 30 MCPHERSON 77 50 65 49 / 0 10 10 20 COFFEYVILLE 77 51 71 52 / 0 0 10 10 CHANUTE 74 48 69 51 / 0 0 10 10 IOLA 73 48 69 50 / 0 0 10 10 PARSONS-KPPF 76 52 70 53 / 0 0 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 19, 5:43 AM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 543 AM CDT SUN OCT 19 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 543 AM CDT SUN OCT 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING CONTINUES FOR LOCATIONS ALONG THE COW CREEK IN SOUTHERN RICE COUNTY AND NORTHERN RENO COUNTY. PERSONS SHOULD USE CAUTION ALONG THIS CREEK AS WATER WILL REMAIN HIGH TODAY. PLEASE SEE THE LATEST FLOOD WARNING FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS MAY DEVELOP AS EARLY AS MONDAY NIGHT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS WITH THUNDERSTORM CHANCES INCREASING ON TUESDAY AND TUESDAY EVENING. SOME SMALL HAIL IS POSSIBLE ACROSS SOUTH CENTRAL KANSAS ON TUESDAY...HOWEVER SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. SHOWERS AND ISOLATED THUNDERSTORMS MAY PERSIST INTO WEDNESDAY ACROSS THE AREA...AS A STRONG STORM SYSTEM MOVES ACROSS THE REGION. AT THIS TIME...SMALL HAIL LOOKS TO BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 9:11 PM CDT | Areal Flood Warning | ICT | Reno | 24 hr |
| Oct 19, 4:28 PM CDT | Areal Flood Warning | ICT | Reno, Rice | 23 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.